Autistic Boy Dies in Doctorís Office After Receiving Unproven Treatment for His Condition

Officials are still in the process of investigating the death of 5-year-old Abubakar Tariq Nadama to determine why he went into cardiac arrest and died following chelation therapy on August 24.

Chelation therapy is a treatment that involves an intravenous injection of a synthetic amino acid known as ethylene diamine tetra-acetic acid that attaches to heavy metals and then leaves the body through urine. The child had just received his third such treatment when he went into cardiac arrest at the Advanced Integrative Medicine Center in Portersville, Pennsylvania.

Although the Food and Drug Administration (FDA) has approved the treatment only for acute heavy-metal poisoning that has been confirmed by blood tests, some believe the therapy can help autistic children based upon the belief that autism is linked to mercury or lead exposure.

Some experts regard using the treatment for this purpose to be risky. In fact, the Advisory Board on Autism-Related Disorders claims it was just a matter of time before a death would be linked to the therapy.

This entry was posted in Health Concerns. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.